Pennsylvania, 2004Flood in Pennsylvania, September 9 to 11, 2004
September 9 to 11, 2004 · NWS CLE · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 9, 3:15 AM EST, 5 hours 15 minutes earlier.
Area forecast discussion, Sep 9, 3:15 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
415 AM EDT THU SEP 9 2004
.SHORT TERM (TODAY THRU SAT NIGHT)...
THE HEAVIEST HAVE ENDED AS THE LOW HAS MOVED TO N OF PIT. SINCE
FLOOD WARNINGS ARE IN EFFECT FOR EXTREME EAST AND NW PA WIL DROP THE
WATCH. SOME NUISANCE FLOODING MAY STILL BE OCCURING IN LOW LYING
AREAS WEST OF YNG AND ASHTABULA. ISSUED WIND ADVISORY BECAUSE GUSTS
TO 40 MPH AND SATURATED GROUND TOPPING SOME TREES. SOME WRAPAROUND
PCPN INTO NW OH THEY SHOULD DCR FM W TO E.
&&
.LONG TERM (SUN THRU WED)
MDLS ARE IN AGREEMENT OF A COLD FROPA SAT NIGHT/SUN WITH COOLER AIR
MOVING INTO THE LOWER LAKES FOR THE BEGINNING OF THE WEEK. OTHER
THAN A SMALL CHANCE FOR PCPN SAT NIGHT/SUN...THE REMAINDER OF THE
EXTENDED SHOULD BE DRY. HIGHS ON SUNDAY WILL COOL BACK TO AROUND 70
SUNDAY AND MONDAY AS THE GFS SHOWS 850MB TEMPS LOWERING TO
6-9C...THEN SLOWLY MODERATE TO NR OR ABV NORMAL BY WED AS HEIGHTS
BUILD ACROSS THE REGION.
&&
.AVIATION (06Z-06Z)...
REMNANTS OF FRANCES CENTERED EXTREME SW PA CURRENT HT FALLS INDICATE
LOW SHOULD MOV INTO SOUTH CENTRAL NEW YORK BY EARLY AFTERNOON.
SINCE HEAVIEST RAINS N OF LOW WORST SHOULD BE OVER FOR ALL BUT
KERI. RAIN WILL SLOWLY END FROM WEST. MVFR/IFR CONDITIONS WESTERN
CWA WITH IFR/LIFR IN THE EAST. CONDITIONS GRADAULLY IMPROVING FROM
WEST AS LOW TRACKS NE.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY EXTREME EAST TIL NOON
GALE WARNING
PA...WIND ADVISORY TIL NOON.
GALE WARNING
SHORT TERM...KIELTYKA
LONG TERM...MRD
AVIATION...DJBHazardous weather outlook, Sep 9, 3:49 AM EST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
449 AM EDT THU SEP 9 2004
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-100846-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
449 AM EDT THU SEP 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY
THE FLOODING ACROSS EXTREME NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA
WILL GRADAULLY DECREASE THIS MORNING.
THE NORTHEAST GALES ON LAKE ERIE WILL END THIS AFTERNOON.
SPOTTER ACITIVATION IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Sep 9, 6:43 AM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
743 AM EDT THU SEP 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 AM FLASH FLOOD ERIE 42.13N 80.09W
09/09/2004 ERIE PA LAW ENFORCEMENT
MANY STREAMS OUT OF THEIR BANKS AND MANY ROADS CLOSED
ACROSS THE COUNTY. BASEMENT FLOODED.
0300 AM FLASH FLOOD MEADVILLE 41.65N 80.15W
09/09/2004 CRAWFORD PA LAW ENFORCEMENT
MANY ROADS CLOSED BECAUSE OF HIGH WATER AND MANY CREEKS
AND STREAMS IN FLOOD ACROSS COUNTY. SOME PEOPLE HAD TO BE
RESCUED. MANY BASEMENTS FLOODED.
0600 AM FLASH FLOOD MEADVILLE 41.65N 80.15W
09/09/2004 CRAWFORD PA LAW ENFORCEMENT
MANY ROADS AND STREAMS STILL IN FLOOD ACROSS THE COUNTY.
WATER LEVELS EXTREMELY HIGH ON SOME CREEKS. MANY
BASEMENTS FLOODING.
0600 AM FLASH FLOOD ERIE 42.13N 80.09W
09/09/2004 ERIE PA LAW ENFORCEMENT
MANY ROADS AND STREAMS STILL GOING INTO FLOOD ACROSS THE
COUNTY.
&&
KIELTYKAFlood, Crawford
- When
- September 9, 8:30 AM EST to September 11, 12:00 PM EST
- Where
- Crawford forecast zone
- Property damage
- $2.0 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
Runoff from heavy rains associated with the remnants of Tropical Storm Frances caused French Creek in Meadville to rise to it's highest level in 45 years. The creek climbed above the flood stage of 14 feet around daybreak on September 9th. The river crested at 16.36 feet around 10 a.m on the 10th. This level was the highest non-ice affected crest on record. The river finally went below flood stage at midday on the 11th. Damage along the creek was extensive. Meadville's Fifth Ward was especially hard hit with hundreds of homes and businesses damaged. The flooding was particularly bad along Spring Street, Lincoln Avenue and Columbia Street. All but one road leading into Meadville had to be closed because of the flooding. Flood waters in some neighborhoods were as much as 4 to 5 feet deep. Over 1,200 homes were damaged in Crawford County from the flash flooding on 9th and the flooding along French Creek the successive days. In Meadville alone, nine mobile homes were destroyed with 34 houses and five businesses sustaining major damage. See the Flash Flood event description of September 9th for more damage estimates.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, September 9 to 11, 20041 death · $3.7 million · 10 events
- Flash Flood in Pennsylvania, September 9, 2004$5.6 million · 1 event
- Flooding in Florida, September 9 to 30, 2004$4.8 million · 3 events
- Flash Flood in New York, September 9, 2004$3.0 million · 1 event
- Strong Wind in Ohio, September 9, 2004$525,000 · 7 events
- Flood in Ohio, September 9 to 10, 2004$500,000 · 1 event
- Flood in New York, September 9 to 10, 2004$500,000 · 1 event
- Flood in Ohio, September 9, 2004$300,000 · 1 event
- Flood in Ohio, September 9 to 10, 2004$250,000 · 1 event
- Flood in New York, September 9, 2004$200,000 · 1 event
- Strong Wind in Pennsylvania, September 9, 2004$100,000 · 3 events
- Flooding in South Carolina, September 9 to 10, 2004$100,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423450.